Alert archive / Kentucky / Wind Advisories in 2013

Wind Advisory 6, NWS Louisville, KY

December 20, 201348 counties in Kentucky; 5 counties in Indiana

NWS Louisville, KY issued this wind advisory at Dec 20, 2013, 2:51 PM CST for 48 counties in Kentucky; 5 counties in Indiana. It took effect at Dec 21, 2013, 11:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2013, 2:51 PM CST (20:51 UTC)
In effect from
Dec 21, 2013, 11:00 AM CST
Expired
Dec 22, 2013, 12:32 AM CST
In force
14 hr
Issued by
NWS Louisville, KY
All 53 counties

Clark County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Scott County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KLMK 202051
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EST FRI DEC 20 2013

INZ078-079-090>092-KYZ024>043-045>049-053>057-061>067-070>078-081-
082-210500-
/O.NEW.KLMK.WI.Y.0006.131221T1700Z-131222T0900Z/
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
351 PM EST FRI DEC 20 2013 /251 PM CST FRI DEC 20 2013/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ SATURDAY TO
4 AM EST /3 AM CST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON EST /11 AM CST/ SATURDAY
TO 4 AM EST /3 AM CST/ SUNDAY. 

* WINDS...SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE 
  EXPECTED. LOCALLY HIGHER GUSTS WILL BE POSSIBLE IN SHOWERS AND 
  THUNDERSTORMS. 

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM MIDDAY SATURDAY
  UNTIL JUST PRIOR TO DAYBREAK SUNDAY. 

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST-WEST
  ROADWAYS SUCH AS INTERSTATE 64 AND THE KENTUCKY PARKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WEAKENED TREES MAY ALSO BE BLOWN OVER AND UNSECURED OUTDOOR
OBJECTS WILL BE BLOWN AROUND BY THE WIND. USE EXTRA CAUTION.

&&

$$

RAS
4 follow-up statements
431 
WWUS73 KLMK 210449
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 PM EST FRI DEC 20 2013

INZ078-079-090>092-KYZ024>043-045>049-053>057-061>067-070>078-081-
082-210930-
/O.CON.KLMK.WI.Y.0006.131221T1700Z-131222T0900Z/
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1149 PM EST FRI DEC 20 2013 /1049 PM CST FRI DEC 20 2013/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON EST /11 AM CST/
SATURDAY TO 4 AM EST /3 AM CST/ SUNDAY...

* WINDS...SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE 
  EXPECTED. LOCALLY HIGHER GUSTS WILL BE POSSIBLE IN SHOWERS AND 
  THUNDERSTORMS. 

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM MIDDAY SATURDAY 
  UNTIL JUST PRIOR TO DAYBREAK SUNDAY. 

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST-WEST ROADWAYS 
  SUCH AS INTERSTATE 64 AND THE KENTUCKY PARKWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WEAKENED TREES MAY ALSO BE BLOWN OVER AND UNSECURED OUTDOOR
OBJECTS WILL BE BLOWN AROUND BY THE WIND. USE EXTRA CAUTION.

&&

$$

KD
649 
WWUS73 KLMK 210827
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 AM EST SAT DEC 21 2013

INZ078-079-090>092-KYZ024>043-045>049-053>057-061>067-070>078-081-
082-212100-
/O.CON.KLMK.WI.Y.0006.131221T1700Z-131222T0900Z/
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
327 AM EST SAT DEC 21 2013 /227 AM CST SAT DEC 21 2013/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON EST /11 AM CST/
TODAY TO 4 AM EST /3 AM CST/ SUNDAY...

* WINDS...SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE 
  EXPECTED. LOCALLY HIGHER GUSTS WILL BE POSSIBLE IN SHOWERS AND 
  THUNDERSTORMS. 

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM MIDDAY SATURDAY 
  UNTIL JUST PRIOR TO DAYBREAK SUNDAY. 

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...
   ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST-WEST ROADWAYS 
  SUCH AS INTERSTATE 64 AND THE KENTUCKY PARKWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WEAKENED TREES MAY ALSO BE BLOWN OVER AND UNSECURED OUTDOOR
OBJECTS WILL BE BLOWN AROUND BY THE WIND. USE EXTRA CAUTION.

&&

$$

KD
574 
WWUS73 KLMK 212041
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EST SAT DEC 21 2013

INZ078-079-090>092-KYZ024>043-045>049-053>057-061>067-070>078-081-
082-220900-
/O.CON.KLMK.WI.Y.0006.000000T0000Z-131222T0900Z/
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
341 PM EST SAT DEC 21 2013 /241 PM CST SAT DEC 21 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/
SUNDAY...

* WINDS...SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE
  EXPECTED. LOCALLY HIGHER GUSTS WILL BE POSSIBLE IN SHOWERS AND
  THUNDERSTORMS.

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM THIS AFTERNOON UNTIL JUST
  PRIOR TO DAYBREAK SUNDAY.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...
   ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST-WEST ROADWAYS 
  SUCH AS INTERSTATE 64 AND THE KENTUCKY PARKWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WEAKENED TREES MAY ALSO BE BLOWN OVER AND UNSECURED OUTDOOR
OBJECTS WILL BE BLOWN AROUND BY THE WIND. USE EXTRA CAUTION.

&&

$$

EER
395 
WWUS73 KLMK 220632
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 AM EST SUN DEC 22 2013

...WIND ADVISORY IS CANCELLED...

.THE STRONG WINDS HAVE PUSHED EAST OF THE REGION.

INZ078-079-090>092-KYZ024>043-045>049-053>057-061>067-070>078-081-
082-220745-
/O.CAN.KLMK.WI.Y.0006.000000T0000Z-131222T0900Z/
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
132 AM EST SUN DEC 22 2013 /1232 AM CST SUN DEC 22 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS HAVE PUSHED EAST OF THE REGION.

$$

KD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 20, 2:12 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 20, 2:12 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EST Fri Dec 20 2013

.SHORT TERM (Now through Saturday Night)...
Issued at 305 PM EST Fri Dec 20 2013

Upper pattern today features a deep western CONUS trough with a
nearly closed low over the Sonoran Desert, and flat ridging over the
southeastern CONUS. First wave in the WSW flow produced a smattering
of rain showers over the Ohio Valley this morning, which have
largely waned this afternoon. Elongated surface low from just north
of STL to near SBN marks a strong baroclinic zone, with temps in the
30s just to the north, and 50s and 60s just to the south.

The upper low over the Desert Southwest will open up tonight and
lift NE on Saturday, with surface waves developing over the southern
Plains and riding NE along the sharp baroclinic zone. Strong and
dynamic southerly flow ahead of this system will draw an
unseasonably moist air mass into the Ohio Valley, with PWATs
increasing to 1.5 to 1.8 inches, challenging if not shattering the
highest observed values on record for the month of December.

Expect the current lull to continue into this evening, but the
boundary over IL/IN will edge southeast behind the first departing
wave, and POPs will ramp up substantially after midnight as the next
wave moves NE along the front, and the nocturnal low-level jet
cranks up. Will lower POPs to start, then ramp up to likely or
categorical after midnight, with tonight's QPF tapering from a half
inch over southern Indiana to a tenth or less near Lake Cumberland.

Based on the overnight temp forecast, Saturday's record high minimum
temps could be in jeopardy. Record warm minimums for December 21 are:

Bowling Green:  58   1934
Louisville:     58   1949
Lexington:      56   1923
Frankfort:      54   1923

It is quite possible that Saturday will not be an all-day washout,
especially across Kentucky, as clusters of showers move northeast
along the front. Our forecast leans heavily on the GFS solution,
which keeps the axis of heaviest rain across our southern Indiana
counties. If the NAM works out, the heavy rain threat will be
farther north in Indiana, and a good chunk of the day would be dry
south of the Bluegrass Parkway.

Max temp forecast Saturday will be highly dependent on cloud cover
and rainfall. If the front gets too far into southern Indiana, highs
near 60 in Dubois County will be too warm, while the NAM solution
could allow a lot of 70s across central Kentucky. This forecast
undercuts model guidance by a few degrees, especially along and west
of I-65.

For reference, record highs are:

Bowling Green:  71   1967
Louisville:     69   1967
Lexington:      71   1967
Frankfort:      70   1949

Most active weather will be Saturday night. Winds will really crank
up on Saturday afternoon, with sustained 20-30 mph and 40+ mph gusts
quite possible anywhere in the warm sector. Will post a Wind
Advisory at this time, and at this point will just leave out our
westernmost Indiana counties which will be closer to the front.
Nearly steady temps in the 60s overnight will keep us just unstable
enough that severe weather is on the table. SPC has extended the
slight risk well northeast into the Ohio Valley, with damaging winds
as the primary threat. The NAM is the most aggressive with the
instability, and points to the main severe potential (albeit a
marginal one) just either side of midnight.

Total QPF is around 3 inches over southern Indiana, and tapers
quickly to 1.5 inches or less east of I-65 and south of the
Bluegrass Parkway. Still not inclined to alter the Flood Watch, but
confidence is decreasing that the southern counties will see
significant impacts.

.LONG TERM (Sunday through Friday)...
Issued at 255 PM EST Fri Dec 20 2013

The long term will start out with the low pressure system moving
quickly from the Ohio Valley to the northeast. A dry slot will build
in across the region bringing an end to the bulk of the rain through
the morning hours. As the low moves off to the northeast it will
drag a cold front through Sunday as well. With the front moving
through, temperatures will follow a non-diurnal trend on Sunday.
Highs will likely be early in the morning in the mid 50s to lower
60s, with temps then holding steady or dropping through the day.
They will continue to drop through the night into the upper 20s to
low 30s on Monday morning. Winds on Sunday will be breezy with gusts
of 25 to 30 mph out of the west.

High pressure will then build across the area bringing dry
conditions through Christmas. Temperatures Monday and Tuesday will
be quite chilly with highs in the 30s and lows in the teens to 20s.
We will see a slight warm up on Christmas with highs into the lower
40s.

A few showers will be possible on Thursday as a front swings across
the area. Temperatures will drop back into the teens to lower 20s
once again Thursday night in the wake of this front.

&&

.AVIATION (18Z TAF Update)...
Updated at 1220 PM EST Fri Dec 20 2013

Morning showers have taken ceilings down to MVFR, with only SDF
dropping into fuel-alternate. Expect a prolonged period of MVFR or
even IFR ceilings, with worsening conditions overnight.

This afternoon and evening will see a juicy SSW flow, and could
continue to spawn scattered showers. Will carry VCSH as any of this
activity will be difficult to time, but it will be light enough not
to further restrict ceiling or vis. Wind gusts will be around 20 kt,
but close enough to paralleling the long runways that operational
impact will be mitigated.

Deeper moisture and heavier rains will arrive around midnight
tonight, perhaps a couple hours later in LEX. Expect the worst
conditions to occur at BWG and SDF, where we could go IFR before
daybreak and remain so through midday Saturday. LEX should stay
MVFR, albeit fuel-alternate.

Biggest question mark by midday Saturday will be the northward and
westward extent of a dry slot punching north through Kentucky.
Believe its impacts on LEX and BWG would occur near or beyond the
end of the valid TAF, but this will affect the planning period at
SDF. At this point, will go for ceilings recovering to a
fuel-alternate MVFR, but that could be pessimistic. Wind will also
be an issue as the gradient tightens up. Will go 20 kt with gusts to
30 kt by midday Saturday, with the caveat here that if cig/vis are
unrestricted the winds could be even stronger.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH from Saturday afternoon through Sunday afternoon FOR
     KYZ023>034-038-061.

     WIND ADVISORY from Noon EST /11 AM CST/ Saturday to 4 AM EST /3
     AM CST/ Sunday FOR KYZ024>043-045>049-053>057-061>067-
     070>078-081-082.

IN...FLOOD WATCH from Saturday afternoon through Sunday afternoon FOR
     INZ076>079-083-084-089>092.

     WIND ADVISORY from Noon Saturday to 4 AM EST Sunday FOR INZ078-
     079-090>092.

&&

Short Term........RAS
Long Term.........EER
Aviation..........RAS
Hazardous weather outlook, Dec 20, 2:46 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EST FRI DEC 20 2013

KYZ035>037-039>043-045>049-053>057-062>067-070>078-081-082-212100-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
346 PM EST FRI DEC 20 2013 /246 PM CST FRI DEC 20 2013/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ SATURDAY TO
4 AM EST /3 AM CST/ SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ON SATURDAY NIGHT COULD BECOME STRONG OR
SEVERE...WITH DAMAGING WIND GUSTS POSSIBLE IN ADDITION TO BRIEF
LOCALLY HEAVY RAINFALL.

OUTSIDE OF SHOWERS AND STORMS...STRONG SOUTHERLY WINDS ARE
EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT...WITH GUSTS NEAR
40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ078-079-090>092-KYZ024>034-038-061-212100-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-BUTLER KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...MORGANTOWN
346 PM EST FRI DEC 20 2013 /246 PM CST FRI DEC 20 2013/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ SATURDAY TO
4 AM EST /3 AM CST/ SUNDAY...
...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EAVY RAINFALL IS EXPECTED SATURDAY INTO SATURDAY
NIGHT...ESPECIALLY ACROSS SOUTHERN INDIANA. TWO TO THREE INCHES OF
RAIN WILL BE LIKELY...WITH LOCAL RAINFALL AMOUNTS NEAR 4 INCHES
POSSIBLE. STAY UP TO DATE OF THE LATEST FORECASTS AS THIS RAINFALL
COULD PRODUCE LOCAL FLOODING...RAPID SMALL STREAM AND CREEK
RISES...AND EVENTUAL LARGER RIVER RISES.

IN ADDITION... A FEW THUNDERSTORMS ON SATURDAY NIGHT COULD BECOME
STRONG OR SEVERE...WITH DAMAGING WIND GUSTS IN ADDITION TO THE
HEAVY RAIN THREAT.

OUTSIDE OF SHOWERS AND STORMS...WIND GUSTS NEAR 40 MPH WILL BE
POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-077-083-084-089-KYZ023-212100-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...HAWESVILLE
346 PM EST FRI DEC 20 2013 /246 PM CST FRI DEC 20 2013/

...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY RAINFALL IS EXPECTED SATURDAY INTO SATURDAY
NIGHT...ESPECIALLY ACROSS SOUTHERN INDIANA. TWO TO THREE INCHES OF
RAIN WILL BE LIKELY...WITH LOCAL RAINFALL AMOUNTS NEAR 4 INCHES
POSSIBLE. STAY UP TO DATE OF THE LATEST FORECASTS AS THIS RAINFALL
COULD PRODUCE LOCAL FLOODING...RAPID SMALL STREAM AND CREEK
RISES...AND EVENTUAL LARGER RIVER RISES.

IN ADDITION... A FEW THUNDERSTORMS ON SATURDAY NIGHT COULD BECOME
STRONG OR SEVERE...WITH DAMAGING WIND GUSTS IN ADDITION TO THE
HEAVY RAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/EER

Nearby

Wind Advisories in Kentucky, 2013Wind Advisories in Indiana, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.